Maine, 2009

Flooding in Maine, April 6 to 8, 2009

April 6 to 8, 2009 · NWS GYX · 3 events in 3 counties and zones

Low pressure moved northeast from the Ohio River Valley and into New England spreading heavy rain over the region. Rainfall amounts and rainfall rates where high enough to cause serious flooding in midcoast Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$713,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved northeast from the Ohio River Valley and into New England spreading heavy rain over the region. Rainfall amounts and rainfall rates where high enough to cause serious flooding in midcoast Maine. Rainfall amounts in the damaged areas ranged from 3 to 4.5 inches in 12 hours. Damage to roads in the area was extensive with blown out culverts and washed out roadbeds. Some schools in Appleton, Camden, Hope, and Licolnville were closed because of the road closures. Damage in Knox, Waldo, and Lincoln Counties amounted to more than $850,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 6, 2:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 6, 2:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT MON APR 6 2009

.SYNOPSIS...
LOW PRESSURE WILL LIFT ACROSS NORTHERN NEW ENGLAND
TONIGHT...BRINGING HEAVY RAINFALL TO MUCH OF THE REGION. THE LOW
WILL SLOWLY TRACK INTO QUEBEC TUESDAY...MOVING INTO NORTHERN
QUEBEC WEDNESDAY. THIS WILL SET UP AN UNSETTLED...MOIST
PATTERN...WITH GENERALLY MOSTLY CLOUDY AND SHOWERY CONDITIONS
LASTING THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
IR SATELLITE WITH LIGHTNING OVERLAY SHOWS A LARGE AREA OF SHOWERS
AND THUNDERSTORMS EAST OF NEW JERSEY. THIS AREA APPEARS TO BE
ASSOCIATED WITH A LOW LEVEL JET...WITH WINDS OF AROUND 60 KT AT
850 MB.

THE 12Z NAM/GFS HANDLE THIS AREA VERY DIFFERENTLY...WITH THE GFS
SHOWING HIGHEST QPFS BOTH OFFSHORE AND IN WESTERN NEW
HAMPSHIRE...WHILE THE NAM HAS IT ALONG THE COAST. THE GEM/RUC LEND
SUPPORT TO THE NAM. THROUGH 18Z...SEE ISSUES WITH BOTH MODELS IN
THEIR PLACEMENT. AT THIS POINT...PUT MORE WEIGHT INTO
SATELLITE IN THE NEAR TERM...TRENDING TOWARDS THE NAM THIS
EVENING. WHILE THE NAM IS SLOW ON TIMING...ITS GENERAL QPF PATTERN
APPEARS OK. EXPECT CONVECTION TO BECOME ELEVATED AS IT LIFTS
NORTH...WITH LIGHTING DIMINISHING BUT REMAINING. THIS SUGGESTS THE
COASTAL THIRD OF THE CWA WILL GET THE HIGHEST QPFS...WITH AMOUNTS
DIMINISHED INLAND. AMOUNTS HARD TO FIGURE...BUT BASED ON A BLEND
OF MODELS...UPSTREAM OBS...AND SPEED OF THE FEATURE...EXPECT
GENERALLY A BULLSEYE OF 1.50 TO 2 INCHES SOMEWHERE NEAR THE
COAST...WITH AMOUNTS DIMINISHING INLAND TO 1.00 TO 1.50 IN THE
FOOTHILLS...AND AROUND AN INCH (OR LESS) WEST OF THE MOUNTAINS
WHERE SOME SHADOWING SHOULD OCCUR.

PRECIPITATION SHOULD COME THROUGH QUICKLY...WITH THE HEAVIEST RAIN
FALLING BETWEEN 400 PM AND 1000 PM.

ANOTHER CONCERN FOR TONIGHT IS WINDS. WINDS ARE FORECAST TO
INCREASE ALOFT...ESPECIALLY EAST AS THE LOW LEVEL JET STRENGTHENS.
OUTSIDE OF HIGHER ELEVATIONS...EXPECT THIS TO LARGELY NOT MIX DOWN
IN WESTERN LOCATIONS...WITH A MINIMAL IMPACT IN MOST LOCATIONS
EXCEPT OVER 1500 FT. FROM PSM-LEW-AUG EASTWARD...EXPECT WINDS TO
PICK UP FOR ROUGHLY 3 HOURS...AS THE BEST DYNAMICS LIFT
ACROSS...WITH MOST AREAS SEEING 15 TO 25 MPH...WITH GUSTS TO 35
MPH. ALONG THE MID-COAST...NAM BUFKIT INDICATES THE STRONGEST
WINDS...WITH MIXING TO 45 MPH...JUST SHY OF WIND ADVISORY
CRITERIA. GIVEN MARGINAL CONDITIONS FOR OUR FORECAST
AREA...MONITORING UPSTREAM OBS TO DETERMINE HOW MUCH WILL MIX
DOWN. BOX RADAR IN TAUNTON SHOWS 50 KT WINDS MIXING TO ROUGHLY 1500
FT...WITH WINDS AT THE SURFACE MUCH LESS. FOR NOW WILL NOT ISSUE
ANY WIND HEADLINES...MONITORING UPSTREAM OBSERVATIONS FOR BETTER
MIXING. IF SO...A WIND ADVISORY OR SPS MAY BE NEEDED ALONG THE
MID-COAST BASED ON TIMING AND DURING.

WINDS/RAIN SHOULD END RATHER ABRUPTLY AFTER MIDNIGHT...WITH ONLY
LINGERING SHOWERS. LIGHTER WINDS SHOULD ALLOW FOG TO DEVELOP. USE
NAM/GFS MOS BLEND FOR LOWS.

&&

.SHORT TERM /TUESDAY/...
500 MB CLOSED LOW OVER NY IN THE MORNING WILL LIFT DUE N DURING
THE DAY WITH SFC LOW FOLLOWING. INITIALLY MOIST LOW LVLS WILL DRY
OUT DURING THE DAY AS FLOW SHIFTS TO W-NW...ESPECIALLY IN THE
DOWNSLOPE AREAS...SO THREAT OF SHOWERS TO DIMINISH AS THE DAY
PROGRESSES ON THE COASTAL PLAIN. IN THE MTNS...WILL SEE SOME
UPSLOPE PRECIP...WHICH COULD ACTUALLY INTENSIFY A BIT DURING THE
AFTERNOON AS IT IS ENHANCE BY CYCLONIC FLOW ALOFT AND DAYTIME
HEATING...GIVEN SUN ANGLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
500MB CLOSED LOW LIFTS SLOWLY N ACROSS QUEBEC TUE NIGHT THROUGH
THU WITH A THREAT FOR SHRA/SHSN...MAINLY IN THE MTNS THRU THIS
PERIOD...THOUGH SLOWLY DECREASING WITH TIME. ANY SHSN WILL MAINLY
BE AT HIGHER ELEVATIONS. HOWEVER...BY THU...FLOW ALOFT WILL SHIFT
MORE SW...AND BECOME ANTICYCLONIC WITH SOME WARMING.

GIVEN SHORT TERM CONCERNS...MAINLY WENT WITH GMOS AND MADE SOME
MINOR MODIFICATIONS...BUT FOCUS OF THE EXTENDED IS PROGRESSIVE
500MB WAVE TO TRACK ACROSS NERN US IN THE FRI/SAT TIME FRAME WHICH
COULD PRODUCE SOME UNSETTLED WX...W.ITH RIDGING IN ITS WAKE FOR
SUN.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THROUGH MIDNIGHT...MAIN ISSUE WILL BE HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS. IT LOOKS LIKE THE GREATEST CHANCE FOR THUNDERSTORMS
IS IN THE EASTERN TAF SITES...WITH A LESSER CHANCE AT LEB. HEAVY
RAIN SHOULD LOWER VSBY/CIGS FOR SEVERAL HOURS. AS THE BAND LIFTS
FROM SOUTH TO NORTH. WILL MONITOR POTENTIAL FOR WIND SHEAR...WITH
LLJ CROSSING EAST...COULD BE CLOSE AT PSM-PWM-AUG.

LATER TONIGHT...AS WINDS DROP OFF...FOG TO DEVELOP...ESPECIALLY
WEST WHERE WINDS ARE LIGHTEST. LOW CONFIDENCE IN VSBY AS IT SHOULD
VARY QUITE OVER TIME.

&&

.MARINE...
IN THE SHORT TERM...MAINTAIN GALES FOR ALL WATERS. EXPECT A 3 TO 6
HR PERIOD OF GALE CONDITIONS THIS EVENING...AS THE LOW MOVES TO
THE WEST OF THE WATERS. STRONGEST WINDS SHOULD BE IN OUR EASTERN
WATERS. NOTED THE WNA APPEARS LOW ON ITS SEAS...WITH 15 FT SEAS
CERTAINLY A POSSIBILITY IN OUR WATERS GIVEN THE STRONG ONSHORE
WINDS TO OUR EAST.

ALTHOUGH WINDS TO DIMINISH DURING TUE...SEAS WILL VERY SLOWLY
SUBSIDE...AND ARE LKLY TO REMAIN ABOVE SCA LVLS THRU TUE NIGHT AT
LEAST.

&&

.HYDROLOGY...
FOLLOWING SHORT TERM DISCUSSION...EXPECT HEAVIEST RAIN NEAR THE
COAST. SOUTH OF PSM-LEW-AUG...HAVE SOME CONCERN THAT HEAVY RAIN
WILL CAUSE SMALL STREAMS TO FLOOD...AND/OR URBAN FLOODING. EXPECT
AMOUNTS APPROACHING 2 INCHES WOULD CAUSE THIS...WITH GOING
FORECAST VERY CLOSE. MAINTAIN FLOOD WATCH...AND MONITOR THESE
LOCATIONS AS RAIN MOVES IN THIS EVENING.

RIVER FLOODING IS MORE OF A CONCERN INLAND...THOUGH LESSER QPF
AMOUNTS ARE EXPECTED. RIVERS RUNNING HIGH...WITH FORECAST AMOUNTS
ENOUGH TO PUSH RIVERS CLOSE TO FLOOD STAGE. NOTED THIS MORNING/S
RFC FORECASTS DID PUT SEVERAL RIVERS OVER...HOWEVER QPFS USED FROM
06Z RUNS WERE A BIT HIGHER THAN IS NOW EXPECTED BASED ON RADAR
TRENDS IN WESTERN SECTIONS. STILL A MARGINAL SITUATION...WITH
FLOOD WATCHES STILL WARRANTED.

&&

.TIDES/COASTAL FLOODING...
A 9.8 FOOT TIDE IS FORECAST AT PORTLAND HARBOR. EXPECT AROUND 1.0
FT STORM SURGE...WHICH WOULD KEEP LEVELS WELL BELOW 12 FT.
HOWEVER...WITH SEAS OF 10 TO 15 FT DURING THIS TIME LATE THIS
EVENING...EXPECT SPLASH OVER TO BE AN ISSUE IN NORMALLY
VULNERABLE LOCATIONS. THIS INCLUDES EASTERLY FACING BEACHES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MEZ007>009-012>014-
     018>028.
NH...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NHZ001>010-013-014.
MARINE...GALE WARNING UNTIL 4 AM EDT TUESDAY FOR ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...APFFEL
SHORT TERM...CEMPA
LONG TERM...CEMPA
AVIATION...GLENN
MARINE...APFFEL/CEMPA
HYDROLOGY...ST JEAN
TIDES/COASTAL FLOODING...APFFEL
Hazardous weather outlook, Apr 6, 2:27 AM EST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
327 AM EDT MON APR 6 2009

MEZ007>009-012>014-018>021-023-024-NHZ001>010-013-014-070730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
327 AM EDT MON APR 6 2009

...FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ022-025>028-070730-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
327 AM EDT MON APR 6 2009

...FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-070730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
327 AM EDT MON APR 6 2009

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lincoln

When
April 6, 7:00 PM EST to April 8, 11:00 AM EST
Where
Lincoln County, 0.84 mi NE of Southport to 5.3 mi NE of North Newcastle
Cause
Heavy Rain
Property damage
$49,000
Reported by
Emergency Manager
Coordinates
43.840, -69.640

Heavy rain caused serious flooding of small rivers and streams in Lincoln County where $49,000 in damage was reported. This includes damages in the towns of Boothbay Harbor ($5000), Edgecomb ($10,000), Nobleboro ($15,000), Waldoboro ($10,000) and Damariscotta ($9,000).

Flood, Knox

When
April 6, 8:00 PM EST to April 8, 11:00 AM EST
Where
Knox County, 0.88 mi NNE of Razorville to 1.16 mi WSW of Warren
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
44.281, -69.392

Heavy rain resulted in serious flooding of small rivers and streams in several towns in Knox County. Damage for Knox County was estimated at $44,528 which included $26,528 in Camden, $8000 in Hope, $5,000 in Warren and $5,000 in Rockport.

Flood, Waldo

When
April 6, 9:00 PM EST to April 8, 11:00 AM EST
Where
Waldo County, 0.1 mi NNW of Temple Hgts to 0.42 mi SSW of Lincolnville
Cause
Heavy Rain
Property damage
$619,000
Reported by
Emergency Manager
Coordinates
44.351, -68.951

Heavy rain caused serious flooding in several midcoast Maine towns on the 6th through the 8th of April. Small rivers and streams overflowed washing out roads and culverts. Damage estimates for Waldo county were $618,968. Some of the hardest hit towns included Belfast ($100,000), Northport ($150,000), Frankfort ($76,000), and Searsport ($60,000).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167604, 167601, 167600.